FDA Issues Warning That Eating This Halloween Treat Can Lead to Heart Problems

Photo Credits: Shutterstock

If buckets of candy sprawled around your house and aisle after aisle of bagged chocolate cause you to cave in to your sweet tooth this time of year, that’s fine as long as you limit—or better yet stay away—from one specific type of treat: black licorice.

According to the Food and Drug Administration (FDA), it’s physically possible to overdose on black licorice, and here’s why. If you’re over the age of 40 and eat two ounces of black licorice per day for two weeks, you could land yourself in the hospital due to arrhythmia, an irregular heart rhythm.

You May Also Like: Americans Eat 77 Pounds of Sugar Each Year—and Other Scary Facts

Experts at the FDA say black licorice is made with a sweetening compound, glycyrrhizin that comes from the licorice root. Although it has a natural component to it, glycyrrhizin may cause potassium levels to fall when too much of it is consumed. And when your potassium levels drop, you’re more likely to experience heart issues, high blood pressure and even congestive heart failure.

The connection between black licorice and health problems came about last year after the FDA received word of a candy lover who experienced heart problems after eating too much of the candy. And, the link has been noted in several different medical journals over the years.

So, if you’re going to go the candy route this Halloween, pick anything out of the trick or treat basket to eat, as long as it’s not black licorice!

0 Comments

From around the web

By subscribing, you agree to our and .

THANK YOU FOR SUBSCRIBING TO THE

NEWSLETTERS